Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Grand Forks, ND

July 12, 2022Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 12, 2022, 3:21 PM CDT for Beltrami County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 3:21 PM CDT (20:21 UTC)
Expired
Jul 12, 2022, 3:45 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Hail
0.75 in
Wind
30

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS83 KFGF 122021
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Tue Jul 12 2022
 
MNZ016-017-122045-
North Clearwater MN-South Beltrami MN-
321 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Beltrami and east central Clearwater Counties through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 21 miles northwest of Bemidji, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Island Lake in Beltrami County around 325 PM CDT.
  Pinewood around 335 PM CDT.
  Puposky around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4747 9506 4779 9529 4785 9511 4784 9449
TIME...MOT...LOC 2020Z 304DEG 20KT 4774 9514 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

Perroux/TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:33 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 1:33 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
133 PM CDT Tue Jul 12 2022

.UPDATE...
Issued at 124 PM CDT Tue Jul 12 2022

Convection beginning to bubble up around Lake of the Woods county
early this afternoon as the upper forcing approaches and combines
with low level instability. Will see showers and storms stay along
and east of a Hallock to Thief River Falls to Park Rapids this
afternoon based on CAMs and the trajectory of the wave. The
strongest of the convection will see brief downpours, gusty winds
and possibly some small hail with a low chance of a severe storm
with winds to 60mph and 1" hail as 40kts of bulk shear exist
within the cold pool and relatively low freezing level.

UPDATE Issued at 952 AM CDT Tue Jul 12 2022

A small area of elevated showers have developed across the central
valley and will push east this morning ahead of the short wave
expected to bring more showers and storm chances into NW MN this
afternoon. Will adjust PoPs to cover this and leave the remainder
of the forecast as is wrt to temps and winds as they are on track.

UPDATE Issued at 610 AM CDT Tue Jul 12 2022

No changes to the forecast as it remains on track for the day.
Still have the possibility of a few isolated showers or storms
this afternoon east of the Red River during the afternoon and
evening hours.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 324 AM CDT Tue Jul 12 2022

Today we can expect skies to remain partly to mostly sunny across
the area, with a continued NW flow aloft. The upper level trough that
gave us showers and storms days prior continues to bring slightly
unstable air down from Canada this afternoon and evening. During the
afternoon daytime heating in NW MN may spark some isolated showers
or thunderstorms at times. Best chances lie east of the valley
towards NE MN where instability is slightly higher. Thunderstorms
are not expected to be strong as shear is less than 10 kts, and dry
air dominates in the mid to upper levels. Environmental conditions
are more unstable in NE MN where isolated stronger storms are
possible. Otherwise, some isolated breezy conditions are possible in
the afternoon, with gusts nearing 20-25kts at times in the valley
towards the west.

Temperatures will be around climate averages to slightly above
normal as highs reach into the low to mid 80s. Expect temperatures
to continue to rise Wednesday and into the end of the week as a
ridge begins to build over the western and central United States.
Highs on Wednesday reach into the mid 80s, with dewpoints in the
60s. Little to no impacts are expected over the next 48 hours.

.LONG TERM...(Wednesday night through Monday)
Issued at 324 AM CDT Tue Jul 12 2022

Typical mid summer pattern. Building 500 mb ridge northward but we
remain on the south edge of upper level systems/sfc troughs that
will move through every couple of days in the late week and into
early next week. Thunderstorm chances with each wave is highly
dependent on low level moisture, temps aloft, and strength of
wave. The most consistent 500 mb wave and sfc trough has been
shown to move through Thursday night into Friday. WPC cluster
analysis shows general agreement with precipitation in this
period. NBM WPC QPF for Thu night into Friday indicates averages
of 0.10 to 0.50 inch. Severe potential is there, NBM 0-6 km bulk
shear values modest at 25- 30 kts, but sfc dew pts progged to be
upper 60s with MU CAPEs in then 1000 to 2000 j/kg range per NBM
4.0. NAM is a bit stronger with bulk shear with values near 40
kts and MU CAPES near 2500 j/kg. SPC day 3 has marginal for
eastern ND and that is reasonable at this time. With 500 mb
ridging warmer temps aloft may prevent much development however as
upper level forcing is fairly weak so likely another conditional
severe event.

Temps warm into the weekend and early next week with low to mid 90s
more common.  Will have some minor chances for t-storms at times,
but nothing to focus on with any degree of confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM CDT Tue Jul 12 2022

VFR with thunder possible this afternoon and TVF and BJI. VFR SKC
overnight into tomorrow with light winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...Spender
LONG TERM...Riddle
AVIATION...JK
Hazardous weather outlook, Jul 12, 5:08 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
508 AM CDT Tue Jul 12 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
508 AM CDT Tue Jul 12 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated showers and storms east of the Red River this afternoon
and evening, with warm temperatures. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for more widespread thunderstorms comes late
Thursday into Thursday night. Some of these thunderstorms could be
strong to severe on an isolated basis west of the Red River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 12, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Tue Jul 12 2022

MNZ016-017-122045-
North Clearwater MN-South Beltrami MN-
321 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern
Beltrami and east central Clearwater Counties through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 21 miles northwest of Bemidji, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Island Lake in Beltrami County around 325 PM CDT.
  Pinewood around 335 PM CDT.
  Puposky around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4747 9506 4779 9529 4785 9511 4784 9449
TIME...MOT...LOC 2020Z 304DEG 20KT 4774 9514

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Perroux/TL

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:44 PM CDTSpecial Weather StatementFGFBeltrami61 min
Jul 12, 4:29 PM CDTSpecial Weather StatementFGFWadena31 min
Jul 12, 4:59 PM CDTSpecial Weather StatementFGFHubbard46 min
Jul 12, 5:35 PM CDTSpecial Weather StatementFGFOtter Tail40 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.